Alert archive / New Jersey / Freeze Watches in 2017
Freeze Watch 1, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this freeze watch at Nov 9, 2017, 3:34 AM EST for 4 states. It took effect at Nov 10, 2017, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 9, 2017, 3:34 AM EST (08:34 UTC)
- In effect from
- Nov 10, 2017, 7:00 PM EST
- Expired
- Nov 9, 2017, 2:15 PM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, New Castle County, DE, Sussex County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Salem County, NJ, Delaware County, PA, Philadelphia County, PA
The radar
The Dover AFB radar (KDOX), 59 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704 WWUS71 KPHI 090834 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 334 AM EST Thu Nov 9 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-PAZ070-071- 092200- /O.NEW.KPHI.FZ.A.0001.171111T0000Z-171111T1500Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Delaware-Philadelphia- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton, Pennsville, Glassboro, Camden, Cherry Hill, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Media, and Philadelphia 334 AM EST Thu Nov 9 2017 ...FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Mount Holly has issued a Freeze Watch, which is in effect from Friday evening through Saturday morning. * TEMPERATURES...Low temperatures between 20 and 25 degrees. * TIMING...Friday night and Saturday morning. * IMPACTS...The end of the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ PO
1 follow-up statement
847 WWUS71 KPHI 091915 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 215 PM EST Thu Nov 9 2017 ...Widespread Freeze Expected Friday Night... DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-PAZ070-071- 101000- /O.UPG.KPHI.FZ.A.0001.171111T0000Z-171111T1500Z/ /O.NEW.KPHI.FZ.W.0004.171111T0000Z-171111T1500Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Delaware-Philadelphia- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton, Pennsville, Glassboro, Camden, Cherry Hill, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Media, and Philadelphia 215 PM EST Thu Nov 9 2017 ...FREEZE WARNING IN EFFECT FROM 7 PM FRIDAY TO 10 AM EST SATURDAY... The National Weather Service in Mount Holly has issued a Freeze Warning, which is in effect from 7 PM Friday to 10 AM EST Saturday. The Freeze Watch is no longer in effect. * TEMPERATURES...Dropping to between 15 and 25 degrees. * TIMING...The lowest temperatures should occur near daybreak Saturday. * IMPACTS...Crops and other sensitive outdoor plants will likely be killed. Take steps to protect remaining tender plants from freeze conditions. This will likely bring an end to the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Gorse
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze watch went out at Nov 9, 3:26 AM EST, 8 minutes earlier.
Area forecast discussion, Nov 9, 3:26 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
326 AM EST Thu Nov 9 2017
.SYNOPSIS...
High pressure across the area this morning will move offshore by
tonight. A strong cold front will cross the area overnight. High
pressure with cold air will follow for Friday and into the weekend.
Low pressure and a cold front tracks near our area late Sunday
night into Monday, then high pressure arrives for Tuesday into
Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Patchy fog across the Lehigh Valley and into the Poconos may locally
reduce VSBY down to under 1SM through daybreak or so.
For the rest of southeast PA, central and southern NJ, and the
Delmarva, overcast skies as a stratus deck at 2500-4000 feet
continues this morning.
Weak low pressure will move through the Mid-Atlantic and track
offshore later today. Meanwhile, a cold front slowly approaches from
the west. Some shortwave energy out ahead of that front will pass
through the Appalachians this afternoon. This may touch off some
afternoon showers across most of the region, but with a relatively
dry atmosphere in place, not much QPF is expected.
Highs today will around normal, generally topping off in the 40s in
the Poconos and northern NJ, and in the low to mid 50s for most of
southeast PA and NJ, and approaching 60 in the Delmarva.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Cold front passes through the region this evening, but it will not
be until after midnight tonight for cold air advection to be fully
underway. Northwest winds increase to 15-20 MPH with gusts up to 30
MPH towards daybreak Friday.
Lows tonight drop into the teens across the Poconos, otherwise in
the 20s to near 30 north and west of the Fall Line, and in the low
to mid 30s across southern NJ and the Delmarva.
The lowest wind chills will range from 5 to 10 above across the
Poconos.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A few days of cold temperatures but fair weather for the beginning
of the long term. The cold front that crosses the area Friday night
will be east of the area and a cold gusty N/NW winds will be
across the area. Temperatures will only reach the low 40s S/E
and stay in the upper 20s/low 30s across the far north. Wind
chill values will be some 10 degrees less than the air
temperatures. The weather will be fair both Friday and Saturday
with a decent amount of sun. Temps will moderate a few degrees
Saturday, but the reduced wind speeds will make it feel better.
Clouds will increase over the area Sunday and the next low and its
associated fronts approach from the west. We had chance pops in the
fcst for Sunday on yesterdays fcst, but it now appears the the
system is slowing a bit, so todays fcst for Sunday will be dry.
Temperatures will be back closer to normal, but sill a few degrees
below. Pops increase overnight and remain mostly in the chc category
for Monday and Monday night. There is a chance for some snow across
the higher elevations of the srn Poconos on Sunday night, but
accumulations are not expected attm.
Most of the models seem to offer fair weather for Tue/Wed of
next week. Confidence in these periods is not that great
however. We will continue with a dry fcst for bots days attm.
High temperatures will mostly be in the low/mid 50s, so just a
few degrees below normal.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Some patchy fog through daybreak at KABE/KRDG with IFR
VSBYs. Otherwise, CIGs will vary from around 2500 ft to around 3500
ft. Light east wind on tap, generally less than 5 KT, but up to 6-8
KT at KMIV/KACY.
Tonight...CIGs lift to VFR. Cold front passes through the region
late tonight. LGT/VRB winds become NW 15-20 KT with gusts up to 25
KT towards daybreak Friday.
OUTLOOK...
Friday thru Sunday...VFR. Gusty N to NW winds Friday.
Sunday night and Monday...Restrictions psbl. Chance for rain.
&&
.MARINE...
Today...NE winds 10-15 KT with gusts up to 20 kt on the Atlantic
coastal waters. However, seas will range from 6-8 ft, but will
subside to 3-4 ft on the northern NJ Atlantic coastal waters. Small
Craft Advisory remains up for central and southern NJ coastal waters
and DE coastal waters today, but ends for the northern NJ coastal
waters this afternoon. Relatively tranquil conditions expected on DE
Bay.
Tonight...Cold front passes through the waters. NW winds increase to
15-25 KT with gusts up to 35 KT on the Atlantic coastal waters well
after midnight and towards daybreak Friday. Will hoist a Gale
Warning for Atlantic coastal waters tonight to avoid having double
headlines, but gale force winds not expected until after 08Z or so.
For DE Bay, SCA conditions will develop behind the passage of the
cold front.
OUTLOOK...
Friday...Gale conditions with fair weather.
Friday night thru Sat morning...SCA expected. Fair.
Sat afternoon thru Sunday...Sub-SCA. Fair.
Sunday night thru Monday...Sub-SCA. Chance of rain.
Monday night...Winds and seas building. SCA on ocean psbl.
&&
.TIDES/COASTAL FLOODING...
Looks like the departures will be less than the past few days.
While levels may reach the low end of minor flooding levels. It
doesn't appear that they will reach the level needed for an
advisory. TWL fcsts will be issued around 4:30 A.M.
&&
.CLIMATE...
Record low temperatures for Saturday morning for several of our
sites are forecast to be challenged. The extent of the cold
however will depend on how quick the winds diminish Friday night
as high pressure builds in.
The daily record low temperatures for 11/11 are listed below
for all of our climate sites.
Site Daily Record Low Year Set
Temp for 11/11 (F)
ACY 22 1973
PHL 21 1961
ILG 22 1961
ABE 19 1954 and 1956
TTN 25 1973 and 1987
GED 21 1973
RDG 18 1973
MPO 11 1956
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Watch from Friday evening through Saturday morning for
PAZ070-071.
NJ...Freeze Watch from Friday evening through Saturday morning for
NJZ016>018-021>025.
DE...Freeze Watch from Friday evening through Saturday morning for
DEZ001>004.
MD...Freeze Watch from Friday evening through Saturday morning for
MDZ008-012-015-019-020.
MARINE...Small Craft Advisory until 6 PM EST this evening for
ANZ452>455.
Gale Warning from 6 PM this evening to 6 PM EST Friday for
ANZ450>455.
Small Craft Advisory until 1 PM EST this afternoon for ANZ450-
451.
Small Craft Advisory from 2 AM to 6 PM EST Friday for ANZ430-
431.
&&
Synopsis...O'Hara
Near Term...MPS
Short Term...MPS
Long Term...O'Hara
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Tides/Coastal Flooding...PO
Climate...StaffHazardous weather outlook, Nov 8, 3:44 PM EST, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 344 PM EST Wed Nov 8 2017 NJZ001-007>010-012>015-019-020-026-027-PAZ054-055-060>062-101>106- 092045- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Northwestern Burlington-Ocean-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 344 PM EST Wed Nov 8 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-PAZ070-071- 092045- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Delaware-Philadelphia- 344 PM EST Wed Nov 8 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Freezing conditions Friday night and early Saturday morning will end the growing season. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-092045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 344 PM EST Wed Nov 8 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Northwesterly gales to 35 knots are possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:21 AM EST | Gale Warning | PHI | 39 hr | |
| Nov 9, 3:21 AM EST | Small Craft Advisory | PHI | 6 hr | |
| Nov 9, 2:15 PM EST | Freeze Warning | PHI | Atlantic, Camden, Cape May, Cumberland, Gloucester, Salem | 44 hr |
Nearby
Freeze Watches in New Jersey, 2017Freeze Watches in Maryland, 2017Freeze Watches in Delaware, 2017Every freeze watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.